Background: Valproic acid (VPA) is commonly prescribed and is generally considered to have a good safety profile. Severe neurological side effects, such as acute encephalopathy or tremor, are well-known. Parkinsonian syndromes and cognitive impairment have been very rarely reported with this drug.
Methods: Ten cases of reversible parkinsonism associated with VPA in 6 women and 4 men, associated with marked cognitive impairment in six cases, are described. These side effects sometimes occurred after several years of good tolerability.
Results: All patients had serum levels within the therapeutic range (50-100 microg/ml). Symptoms improved several weeks or months after discontinuation of VPA therapy in every case.
Conclusions: Several cases of parkinsonian syndromes have been reported in the literature, but usually in children or young adults. These symptoms had an insidious and progressive onset. Clinical features can mimic Parkinson's disease and may be confusing, especially when they occur in older patients. The mechanism of these disorders is currently unknown, but several hypotheses have been proposed. Despite the good safety of VPA therapy for several years, a drug-induced mechanism of parkinsonism or cognitive impairment must be considered in all patients treated with VPA, as discontinuation of the drug can induce significant improvement of the patient's neurological and mental status.